NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, May 4, 2015
Can General Anesthesia Cause Respiratory Problems?
I am a 60 year old male, non smoker, generally healthy and in relatively good shape and I take 10mg Lipitor. A week ago I underwent an abdominoplasty (Tummy tuck) with upper chest and flanks liposuction procedure that lasted about 4 1/2 hours under general anesthesia in a reputable hospital. I have no pain to speak of but continue experience shortness of breath a week after the surgery any time I speak, or move around - walking in the house. I have used the pump given to me post-op to exercise and sternthen my lungs and do it very well - "strong lungs" as I am told by the nurses. I also experience occasional anxiety and find that the anxiety and the breathing problem to be a catch 22 situation. Can a general Anesthesia result in long term respiratory problems? What causes it and how can I resolve it? I had an chest X-Ray done that I am told is normal, and the oxygen blood saturation is around the 95 mark. Could Anesthesia cause permamnent damage to lungs? (Reduce it`s capacity to extract oxygen from the air we breath?) I left messages for the anesthigiologist but he did not call me back (yet!). It should also be noted that I am still swolen and that during the procedure the stomch (AB) muscles were tightend, all of which might be putting a pressure on the lungs. I am also wearing still a pressure belt to control swelling which creates it`s own pressure on the lungs. Hopefully these things will change but I am worried that something is wrong, I should have it looked at sooner than later. Am I right to worry? What do I do?? Thanks
Please note that NetWellness is not an emergency service.
Persistent shortness of breath is not a symptom to be taken lightly. It is especially important when it occurs after major surgery. Although cosmetic surgery has a pretty good overall safety record you are probably aware that there are potential complications. Perhaps the most important, and life-threatening of these is pulmonary embolism, which is when blood clots form in large veins, usually in the legs, and pass through the circulation into the lungs. Shortness of breath can be explained by mechanical effects (tighter muscles, tissue swelling, pressure belt), or even anxiety but that should be a "diagnosis of exclusion" - that is, first rule out bad stuff, like a pulmonary embolus, or even a heart condition. An oxygen saturation of "around" 95% in a 60 year-old might be normal but could still indicate a problem. You should check in with your regular doctor, or go to an emergency room to be evaluated properly.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University